HiCy, rebooting Steph

HiCy Journey

Wednesday, January 27, 2010

January 27th, 2010

So, I am currently on Solumedrol steroids for my exasperation! Not the first time...maybe the last! :)

I have made a list of all my current disabilities and MS problems. I also found out that when my hands are shaky, that's tremors... my infusion nurse told me...I just thought I had shaky hands.

So here we go:

1. Daily headaches in front of head, headband, and back of lower neck.
2. Ringing in ears, turns to stuffy feeling, hear noises that aren’t there.
3. Neck pains on front sides of neck continuing down to middle chest area.
4. Occasional problems swallowing (feels like I can’t remember how).
5. Middle chest area squeezes (MS hugs).
6. Aching shoulders and numb, sometimes shaky hands.
7. Chronic constipation, bloating until I take enough meds to make me go. Can eat once I have bowel movement, appetite decreases as bloating occurs if constipation not controlled. Must stimulate sphincter to have bowel movement and to empty bladder. Loss bladder during exasperations.
8. Atrophy in right leg, both upper and lower. Right foot numb from toes to knee. Left foot newly numb from toes to heel.
9. Drop foot on right side.
10. Sudden spasms in legs, sometimes painful.
11. Intermittent eye sight change in right eye.
12. Occasional slurring of words.
13. Difficulty breathing in last 2 months especially when laying on left side.
14. Anxiety, and unable to sleep without taking Ambien CR.
15. Noise sensitivity.
16. Drop things because I can’t feel them in my grasp.
17. Walk into walls and fall easily when things are in my path, such as uneven surfaces, or obstacles I need to step over.
18. When flaring nausea, vomiting, vertigo, extreme dizziness, wall walking, and unable to drive.
19. Often unknowingly carry my right hand like CP patients.
20. Hot hands, my hands get extremely hot some days, or cold hands, extremely cold.
21. Today, 2/23, during this exasperation I have lost feeling in my left foot and my left hand has started having random jerky spasms. Calling Dr. Hendin Monday for steroids.
22. 2/24 Now my left arm is in pain, shoulder down.
Yeah, so that pretty much sums it up. Now, I will be finishing my 5 days of steroids, hoping I feel better, and then off to Chicago to see if I can sell myself as a candidate for this treatment! It's time for a life change... HiCy.

Sunday, January 24, 2010

1/24/10 I am starting my blog today! I have been researching Hicy (high dose cyclophosphamide a.k.a Cytoxan (chemo)) for 2 months now. My neuro has approved an appointment with Dr. Stefoski at RUSH in Chicago to get his opinion on whether HiCy is right for me.

My appointment is set for February 23rd and I have my arrangements all set. I am in the middle of an exasperation due to high stress during flare, as my father-in-law passed away after a week in hospice. We flew to be by his side 3 weeks in a row. This was exhausting in sooo... many ways, as you can imagine.

Now my journey is beginning. I have been on Tysabri for almost two years. Prior to Tysabri, I was on Avonex, but having continual exasperations every 3 to 6 months. On Tysabri, I have had two major exasperations, one in March of 2009 and now this one.

My nuero is not sure what we will do, as we approach the two year mark. A holiday off of Tysabri, just keep going, while the chances of getting PML (AIDS in the brain) increase, start a new med? So, I started looking into other meds, and came across HiCy. I believe this happened for a reason, but that's just me.

I have experienced so much trauma, I will have to blog that once I've compiled a list of my unfortunate events. Until then, please pray for a yes in Chicago, so I can continue on my journey and share with all those that are interested in remission of this debilitating disease.

After researching HiCy, I can tell you, it seems like a really dramatic treatment, but it has a really dramatic outcome. It can't be taken for granted. There are positives for sure, but there are negatives.  I have constructed a list with the help of Amanda Lights blog...she has had HiCy!  www.amandalight.com 


It is the one thing I can do to stop recurrence.
I want to maintain as much independence as possible.
Not a reoccurring treatment, but a one time re-boot.
Why wait for disability before being aggressive? Stop it where it is now!
Lab studies on rats, proved that HiCy followed by Copaxone made the rats immune to MS cells.
The treatment has a 90% success rate, but 100% are better off than they were before treatment.
Least risk of relapse.
Least risk of having to take other expensive medications.
The other MS medications claim to reduce the number of relapses and minimize the intensity of the exasperations, but not to eliminate them. I am having at least one a year.
It has been proven safe, though there are risks as with all medications.
I have read numerous blogs of patient that have had treatment in the past as well as following patient through the journey. I know what to expect!
I know the routines that will be followed from speaking to RUSH HiCy patients.
It will take less than a month to receive the treatment followed by years of PT and healing, but I have been enduring more and more disability as MS progresses over the years.


Sounds scary.
Can take a few months to be back to normal energy levels.
Have to be hospitalized for almost a month.
Lose my hair!
May increase long term risk of cancer.
Have to be off current medication for 6 months. Chance of rebound.
May be sick for quite a while.
No long term studies proving it will never come back, just follow up of the patients that originally received HiCy.

With all that said, I choose HiCy. Will update as soon as I've got my list of MS symptoms and disabilities.:)